Alert archive / Kansas / River Flood Warnings in 2019

River Flood Warning 38, NWS Wichita, KS

May 6, 2019Harvey County, Kansas

NWS Wichita, KS issued this river flood warning at May 6, 2019, 3:47 PM CDT for Harvey County, Kansas. It took effect at May 7, 2019, 1:51 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 6, 2019, 3:47 PM CDT (20:47 UTC)
In effect from
May 7, 2019, 1:51 PM CDT
Expired
May 12, 2019, 7:19 PM CDT
In force
5 days
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Major

County Harvey County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Arkansas River near Halstead (HTDK1). The gauge peaked at 27.10 ft at May 9, 2019, 12:00 PM CDT.

actionminormoderate102005/0605/0705/0805/0905/1005/1105/1205/1305/14
Action stage
24 ft
Minor stage
25 ft
Moderate stage
27 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143672, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 6, 3:38 PM CDT, 9 minutes earlier.

Area forecast discussion, May 6, 3:38 PM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
338 PM CDT Mon May 6 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 334 PM CDT Mon May 6 2019

Early afternoon surface analysis reveals a cold front that
stretches from the Great Lakes region, across the Middle
Mississippi Valley, and is draped across central Kansas just south
of I-70. This surface front meets a Lee-side surface low situated
in western Kansas. Southward from the surface low, a dryline
extends southward into the southern Plains.

During the afternoon/evening today, daytime heating and
increasing moisture advection will erode the capping that was in
place during the morning/early afternoon. Expecting several focus
areas for initial convective development-- along the dryline in
western Kansas, along the main front in central Kansas, and some
more isolated activity within the warm sector in an area of
increasing dewpoints in south central Kansas and northern
Oklahoma. This creates a somewhat complicated setup for this
afternoon and evening regarding storm mode, as initial storm
development within the forecast area in south central Kansas is
likely to be more discrete while later in the evening as storms
evolve upscale as the propagate both eastward from western Kansas
and southward from the main front, storm mode is likely to evolve
into multi-cell clusters.

The question then becomes when storms will develop. Latest
observations show an axis of 60+ dewpoints being advected into the
area south of the cold front in south central and southeast
Kansas within a southerly flow regime. Satellite imagery shows and
cumulus field that has started to become somewhat agitated, with
a couple isolated transient non-severe storms across south central
into southeast Kansas early afternoon. As instability increases
throughout the next couple of hours, the chances for strong to
severe storms will continue increasing as well. Currently thinking
the best chance of initialization will be late afternoon/early
evening, though at least a few models (particularly the RAP13)
show a subtle mid/upper wave moving across the forecast area this
afternoon that could get a few storms to develop a little earlier.
Have a fairly low confidence in the convective allowing models
(CAMs) for today's activity, since they provide vastly different
solutions particularly early in the period.

Regarding storm intensity, based on shear profiles, instability
parameters, and mesoscale analysis, the main threats with storm
development today look to be large hail and a non-zero tornado
threat within initial isolated storms, but as storms become more
organized along the boundaries the threat will transition to more
of a damaging wind (60-70mph) threat.

Another concern with development over the next few days will be
the potential for training storms, especially along the front
across central Kansas. This will create a flooding threat with the
potential for some very heavy rainfall. After collaboration
conference call with WPC and surrounding WFO, decided to increase
QPF along central Kansas throughout the next few days given the
favorable parameters for very heavy rain. As a result, a Flash
Flood watch remains in effect from the evening through late day
Wednesday.

Storms look possible again tomorrow afternoon/evening with the
frontal boundary expected to remain stalled across the area. With
the forecast area located near the right rear quadrant of the jet,
expect storm development as forcing increases and the atmosphere
destabilizes with heating of the day. Main concern will be
primarily large hail with some damaging wind gusts possible. The
setup for Wednesday will be slightly different with a large upper
low located over the Southwest U.S. progged to lift northeast
across the Central Plains. Agree with the previous discussion that
the best area for severe storms Wednesday looks to be along and
east of the Kansas Turnpike. It should be noted that the exact
boundary positions and the nature of the previous days' convection
will have an impact on convective activity on both Tuesday and
Wednesday, so less emphasis was placed on this period of the
forecast for now with a more detailed day one analysis for the
rest of today. However, expect more refined severe weather
prognosis over the next 24 hours regarding the strong and severe
threat through the middle of the week.

.LONG TERM...(Thursday through Monday)
Issued at 334 PM CDT Mon May 6 2019

The forecast becomes much less active beginning on Thursday when
the cold front finally clears the Central Plains to the east
ushering in much more stable air. However, temperatures will be
much cooler, with afternoon highs in the upper 50s/low 60s likely
on Thursday. A slow and gradual warm up is probable through the
rest of the week and into the weekend. Another mid/upper trough
may swing across the Plains and bring more chances for
shower/storms Saturday evening and night, but confidence in this
period is low at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1246 PM CDT Mon May 6 2019

A stalled out front in central KS will become the focus for
thunderstorm development this afternoon/evening. A few severe
storms are possible. Meanwhile more storms will develop in western
Kansas and move eastward tonight affecting much of the region. Low
clouds will spread southward from central Kansas tonight into
south central Kansas, as frontal boundary slides south.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  75  60  74 /  90  70  80  50
Hutchinson      57  71  58  71 /  80  70  80  50
Newton          58  74  59  72 /  90  60  80  50
ElDorado        60  75  61  74 /  90  70  70  50
Winfield-KWLD   61  76  63  75 /  70  60  70  40
Russell         51  61  54  66 /  90  80  70  60
Great Bend      53  64  55  67 /  90  90  70  50
Salina          54  65  58  69 /  90  80  80  60
McPherson       56  69  58  70 /  90  90  80  60
Coffeyville     63  78  64  76 /  60  30  70  50
Chanute         62  75  64  75 /  80  50  70  50
Iola            61  74  64  75 /  80  50  70  50
Parsons-KPPF    62  77  64  75 /  70  30  70  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 7 PM CDT this evening through Wednesday
evening for KSZ032-033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...TAV
LONG TERM...TAV
AVIATION...CDJ
Hazardous weather outlook, May 6, 1:52 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
152 PM CDT Mon May 6 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071900-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
152 PM CDT Mon May 6 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This Afternoon and Tonight

Severe storms are expected to develop along a frontal boundary over
central Kansas for later this afternoon and evening. Hail up to hen
egg size, wind gusts to 70 mph, and isolated tornadoes will all be
possible. The thunderstorms could begin to train over the same
areas in central Kansas for tonight which could lead to flooding.

Meanwhile more thunderstorms are expected to develop over western
Kansas and move eastward across central and south central Kansas
later tonight. Flash flooding will be possible, especially for
areas that saw heavy rainfall last night and any locations that
experience training thunderstorms. Please see the Flash Flood Watch
for additional details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional rounds of showers and thunderstorms are expected through
late Wednesday, some of which will likely be strong to severe.
There
remains some day to day uncertainty regarding the threat areas and
potential hazards, so please stay tuned for later updates.

In addition to the severe weather threat, flooding will continue to
be a concern. Please see the Flash Flood Watch for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later this afternoon and
evening, and through Tuesday and Wednesday.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:00 PM CDTSpecial Weather StatementICTHarper30 min
May 5, 7:00 PM CDTSevere Thunderstorm WarningICTBarton, Rice60 min
May 5, 7:26 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 5, 7:30 PM CDTSevere Thunderstorm WarningICTHarvey, McPherson, Reno60 min
May 5, 7:31 PM CDTSpecial Weather StatementICTSedgwick29 min
May 5, 7:42 PM CDTAreal Flood WarningICTBarton, Rice6 hr
May 5, 7:44 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Rice46 min
May 5, 8:10 PM CDTSevere Thunderstorm WarningICTHarvey, Sedgwick65 min
May 5, 8:18 PM CDTSevere Thunderstorm WarningICTSumner57 min
May 5, 8:30 PM CDTTornado Warning Tornado observedICTHarvey, Reno, Sedgwick45 min
May 5, 8:36 PM CDTTornado WarningICTSumner39 min
May 5, 9:10 PM CDTTornado WarningICTReno, Sedgwick50 min
May 5, 9:15 PM CDTSevere Thunderstorm WarningICTCowley, Sumner60 min
May 5, 9:40 PM CDTAreal Flood WarningICTSedgwick3 hr
May 5, 9:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick, Sumner47 min
May 5, 10:04 PM CDTAreal Flood WarningICTCowley, Sumner3 hr
May 5, 10:20 PM CDTSevere Thunderstorm WarningICTCowley25 min
May 5, 10:29 PM CDTSevere Thunderstorm WarningICTCowley, Sumner61 min
May 5, 11:30 PM CDTSpecial Weather StatementICTCowley60 min
May 6, 12:17 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 12:58 AM CDTAreal Flood WarningICTCowley, Sumner32 hr
May 6, 4:06 AM CDTFlash Flood WatchICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more66 hr
May 6, 7:46 AM CDTAreal Flood WarningICTChautauqua, Cowley8 hr
May 6, 8:43 AM CDTRiver Flood WarningICTCowley8 days
May 6, 2:57 PM CDTRiver Flood WarningICTMarion3 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase5 days
May 6, 2:57 PM CDTRiver Flood WarningICTChase, Lyon5 days
May 6, 3:00 PM CDTRiver Flood WarningICTButler3 days
May 6, 3:03 PM CDTRiver Flood WarningICTSedgwick18 hr
May 6, 3:16 PM CDTRiver Flood WarningICTReno, Rice8 days
May 6, 3:36 PM CDTRiver Flood WarningICTReno, Sedgwick7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 3:36 PM CDTRiver Flood WarningICTSedgwick, Sumner7 days
May 6, 3:36 PM CDTRiver Flood WarningICTSumner7 days
May 6, 3:47 PM CDTRiver Flood WarningICTHarvey, Reno6 days
May 6, 3:47 PM CDTRiver Flood WarningICTSedgwick6 days
May 6, 5:02 PM CDTSevere Thunderstorm WarningICTSaline58 min
May 6, 5:18 PM CDTSpecial Weather StatementICTEllsworth27 min
May 6, 5:58 PM CDTSpecial Weather StatementICTSaline32 min
May 6, 6:13 PM CDTSevere Thunderstorm WarningICTSaline62 min
May 6, 6:47 PM CDTSpecial Weather StatementICTChase28 min
May 6, 6:51 PM CDTSpecial Weather StatementICTMcPherson24 min
May 6, 6:57 PM CDTSpecial Weather StatementICTBarton48 min

Nearby

River Flood Warnings in Kansas, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.